Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 217, NWS Sioux Falls, SD

August 12, 2011Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2011, 7:55 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 7:55 PM CDT (00:55 UTC)
Expired
Aug 12, 2011, 8:30 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KFSD 130055
SVRFSD
MNC081-SDC011-130130-
/O.NEW.KFSD.SV.W.0217.110813T0055Z-110813T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA...
  NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR TORONTO...OR 11 MILES EAST OF
  ESTELLINE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDRICKS AROUND 815 PM CDT...
  IVANHOE AROUND 830 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4463 9619 4439 9619 4445 9677 4455 9677
      4455 9646 4463 9645
TIME...MOT...LOC 0055Z 272DEG 25KT 4453 9664
WIND...HAIL <58MPH 1.00IN

$$

CJ
2 follow-up statements
868 
WWUS53 KFSD 130113
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
813 PM CDT FRI AUG 12 2011

MNC081-SDC011-130130-
/O.CON.KFSD.SV.W.0217.000000T0000Z-110813T0130Z/
LINCOLN MN-BROOKINGS SD-
813 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROOKINGS AND NORTHWESTERN LINCOLN COUNTIES UNTIL 830 PM CDT...

AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF HENDRICKS...OR 17 MILES
NORTHEAST OF BROOKINGS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IVANHOE AROUND 830 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4463 9619 4439 9619 4443 9660 4455 9660
      4455 9646 4463 9645
TIME...MOT...LOC 0114Z 283DEG 28KT 4445 9648
WIND...HAIL <58MPH 1.00IN

$$

CJ
360 
WWUS53 KFSD 130126
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT FRI AUG 12 2011

MNC081-SDC011-130137-
/O.EXP.KFSD.SV.W.0217.000000T0000Z-110813T0130Z/
LINCOLN MN-BROOKINGS SD-
826 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS AND
NORTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4463 9619 4439 9619 4443 9660 4455 9660
      4455 9646 4463 9645
TIME...MOT...LOC 0127Z 283DEG 28KT 4443 9634

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:40 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 3:40 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT FRI AUG 12 2011

.DISCUSSION...
LOOKS AS THOUGH CONVECTIVE INITIATION ALONG THE COLD FRONT WILL BE
VERY HARD TO COME BY THIS AFTERNOON WITH VERY WEAK CONVERGENCE ALONG
THE DIFFUSE BOUNDARY AND ONLY A SHALLOW LAYER OF STEEP LAPSE RATES.
SOME BUILDING CU ALONG THE FRONT STILL HAS THE POTENTIAL TO DEVELOP
INTO A THUNDERSTORM THIS AFTERNOON WITH A LITTLE ADDITIONAL HEATING
OVER THE NEXT FEW HOURS...SO KEPT IN A VAGUE CHANCE FOR SOME
PRECIPITATION...DESPITE LACKLUSTER DYNAMICS. HAVE EVERYTHING
CLEARING OUT FAIRLY QUICKLY TONIGHT...AS ANY INSTABILITY STORMS WILL
DISSIPATE SHORTLY AFTER SUNSET...AND ANYTHING TIED TO THE BETTER
DYNAMICS WILL REMAIN IN NORTHEASTERN SOUTH DAKOTA AND CENTRAL
MINNESOTA. /LAFLIN

SATURDAY SHOULD BE MARKED BY A COOL AIR FLOW BUT ESPECIALLY COOL AIR
ALOFT...WITH MOIST AIR CIRCULATING AROUND H8 LOW DROPPING SOUTHEAST
JUST EAST OF AREA. HEATING WILL TRY TO SOLIDIFY AND PROLONG EARLY
MORNING CLOUD COVER OVER THE NORTHEAST HALF OF AREA. WITH THE LOW
BEGINNING TO PULL AWAY FROM THE AREA DURING THE DAY...WILL NOT GO
FOR THE SC TO GO SOLID NORTHEAST AS I OTHERWISE MIGHT...BUT A DECENT
MOSTLY CLOUDY PERIOD EXPECTED NORTHEAST OF A BKX TO FSD TO SLB LINE.
DO NOT THINK THERE WILL BE DEEP ENOUGH INSTABILITY TO MENTION
SHOWERS THOUGH A FEW SPRINKLES NOT OUT OF THE QUESTION. THESE CLOUDS
ALSO EXPECTED TO HOLD HIGH TEMPERATURES TO A LITTLE BELOW
GUIDANCE...OR CLOSE TO WHAT WE HAVE BEEN GOING. STILL PLENTY OF
SUNSHINE TO THE SOUTHWEST CORNER.

SKIES SHOULD CLEAR PRETTY WELL SATURDAY EVENING AND SUNDAY SHOULD BE
PRETTY SUNNY UNTIL SOME CLOUD INCREASE STARTS FROM THE SOUTHWEST AT
THE SLOW BEGINNING OF WARM ADVECTION PATTERN. THIS DEVELOPING
PATTERN WILL SLOWLY BRING A CHANCE OF SHOWERS/THUNDERSTORMS OVER THE
AREA FROM THE SOUTHWEST SUNDAY NIGHT AND MONDAY. WARMING
TEMPERATURES WILL BE DAMPENED SOMEWHAT ON HIGHS BY THE CLOUD
INCREASE WITH A QUICKER INCREASE ON WARMER NIGHTTIME READINGS.

MONDAY NIGHT AND TUESDAY COULD BE FAIRLY ACTIVE AS WARM ADVECTION
CONVECTION PEAKS THEN IS FOLLOWED BY THE APPROACH OF THE NEXT FRONT
AND DECENT SHORT WAVE TUESDAY. WILL ALLOW FOR BETTER WARMING ON HIGH
TEMPERATURES TUESDAY AS PASSAGE OF MUCH OF THE WARM ADVECTION CLOUDS
AND CONVECTION ALLOWS FOR SOME DECENT HEATING TO HELP TRIGGER
TUESDAY/TUESDAY NIGHT STORMS.

WEDNESDAY THROUGH FRIDAY LOOKING DRIER THAN THEY HAVE BEEN WITH
MODELS INCLUDING NEW EC DOING BETTER ON MOVING CANADIAN BORDER WAVE
BY INSTEAD OF STALLING IT SOMEWHAT AS A WESTERN LAKES UPPER LOW.
WILL GO DRY AND MILD FOR WEDNESDAY WITH CONTINUED MILD AND JUST A
SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS FOR THE END OF THE WEEK.
RELATIVELY WEAK THERMAL CONTRAST AND SLOW RETURN OF MOISTURE SEEM TO
POINT TO DRY FORECAST BUT THIS COULD CHANGE SO WILL LEAVE THAT
SLIGHT CHANCE IN FOR NOW. / WILLIAMS

&&

.AVIATION...
CONDITIONS SHOULD REMAIN PRIMARILY VFR THROUGH THE FORECAST PERIOD.
A FEW THUNDERSTORMS MAY BE POSSIBLE MAINLY EAST OF THE JAMES RIVER
VALLEY AND NORTH OF INTERSTATE 90...AFFECTING ONLY THE KFSD TAF SITE
LATE THIS AFTERNOON. PATCHY FOG IS ALSO POSSIBLE IN KFSD FOR A FEW
HOURS AROUND SUNRISE ON SATURDAY...BUT WITH SURFACE WINDS REMAINING
IN THE 7 TO 10 KT RANGE...DO NOT THINK ANY FOG THAT DEVELOPS WILL
CREATE WIDESPREAD VISIBILITY RESTRICTIONS. /LAFLIN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Aug 12, 10:21 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT FRI AUG 12 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1021 AM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING ACROSS NORTH
CENTRAL SOUTH DAKOTA DURING THE EARLY AFTERNOON...THEN MOVING
EAST ALONG A COLD FRONT DURING THE AFTERNOON AND EVENING HOURS. A
FEW OF THESE STORMS COULD BE STRONG TO SEVERE...MAINLY ALONG AND
EAST OF A LINE FROM DE SMET TO WORTHINGTON...THEN SOUTH TO STORM
LAKE. THE MAIN THREAT WITH ANY SEVERE STORMS THAT DEVELOP WILL BE
HEAVY RAIN AND WIND GUSTS UP TO 60 MPH. NON-SEVERE THUNDERSTORMS
MAY DEVELOP FURTHER TO THE SOUTH AND WEST...AND MAY PRODUCE BRIEF
HEAVY RAIN AND LIGHTNING.

FLOODING...
MODERATE TO MAJOR FLOODING ON THE JAMES RIVER IS EXPECTED TO VERY
SLOWLY RECEDE...BUT FLOODING WILL CONTINUE UNTIL FURTHER NOTICE.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN
CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH FLOODING
EXPECTED TO VERY SLOWLY ABATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT ALONG
AND EAST OF A LINE FROM DE SMET TO WORTHINGTON TO STORM LAKE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.